Virginia, 2014Damaging Winds in Virginia, February 21, 2014
February 21, 2014 · NWS RNK · 4 events in 3 counties and zones
A cold front advanced through the area. Ahead of it isolated thunderstorms developed which contained damaging winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $126,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front advanced through the area. Ahead of it isolated thunderstorms developed which contained damaging winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Feb 21, 7:34 AM EST, 1 hour 1 minute earlier.
Area forecast discussion, Feb 21, 7:34 AM EST, 1 hour 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
734 AM EST FRI FEB 21 2014
.SYNOPSIS...
A STRONG COLD FRONT WAS MOVING INTO EXTREME SOUTHWEST VIRGINIA
THIS MORNING...WILL MOVE RAPIDLY TOWARD THE COAST BY EVENING
ACCOMPANIED BY SHOWERS AND A FEW THUNDERSTORMS WITH GUSTY WINDS.
HIGH PRESSURE WILL GRADUALLY BUILD INTO THE REGION FROM THE
NORTHWEST FOR THE WEEKEND WITH SEASONABLY COOL TEMPERATURES AND
MOSTLY SUNNY SKIES. A CANADIAN FRONT WILL SINK SOUTHWARD TOWARD
THE REGION BY SUNDAY AND MONDAY...FOLLOWED BY A RETURN TO MUCH
COLDER TEMPERATURES NEXT WEEK...ALONG WITH AN INCREASING THREAT
FOR UPSLOPE SNOW SHOWERS IN THE MOUNTAINS EARLY NEXT WEEK.
&&
.NEAR TERM /THROUGH TONIGHT/...
AS OF 345 AM EST FRIDAY...
STRONG COLD FRONT ENTERING FAR WESTERN VA EARLY THIS
MORNING WITH AS EXPECTED A NARROW LINE OF STRONGER CONVECTION.
MEANWHILE...COOLER/STABLE AIR MASS HOLDS ACROSS THE EASTERN
AREAS...BUT HAS SHOWN SOME SIGNIFICANT EROSION INTO THE NEW RIVER
VALLEY AND POINTS WESTWARD OVER THE LAST FEW HOURS. TEMPERATURE AT
BCB ROSE FROM THE MID 30S AROUND MIDNIGHT TO ALMOST 60 DEGREES AT
4 AM...WITH FAR SW VA IN THE MID TO UPPER 60S. THIS WILL CREATE AN
INCREASINGLY FAVORABLE ENVIRONMENT FOR A BOWING LINE
SEGMENT...CURRENTLY MOVING INTO WESTERN RUSSELL AND WASHINGTON
COUNTIES TO SURVIVE AT LEAST TOWARD THE I-77 CORRIDOR. SPC
MONITORING CONVECTIVE TRENDS OF LINE OF -SHRA FAR SW VA FOR A
POSSIBLE SVR WW INTO WESTERN VA...BUT GIVEN DIMINISHING TRENDS AS
OF NOW...THIS DOES NOT APPEAR LIKELY. A SECONDARY LINE APPROACHING
EASTERN WV HAS ALL BUT COMPLETELY DISSIPATED AS IT HIT THE
MOUNTAINS...SO NO CONCERNS THERE. BEHIND THESE CONVECTIVE
LINES...A LARGER AREA OF WIDESPREAD LIGHT TO MODERATE RAIN WAS
NOTED ACROSS EASTERN KY/EASTERN TN. LITTLE TO NO LIGHTNING
OBSERVED IN THE ACTIVITY NORTH OF THE KY/TN BORDER.
OVERALL...ACTIVITY APPEARS TO BE CONFORMING TO MODEL
FORECASTS...MEANING THAT IT WILL REACH OUR WESTERN BORDER IN THE
NEXT 1-2 HOURS...MOVE INTO THE GREENBRIER/NEW RIVER VALLEY AREA
IN THE 11Z-12Z TIME FRAME...THEN TOWARD THE PIEDMONT AROUND
14Z-15Z. BIG QUESTION AT THAT POINT WILL BE DEGREE OF
INTENSIFICATION OF ACTIVITY WHERE SPC HAS AREA OUTLOOKED FOR
SLIGHT RISK. IT WILL CLEARLY BE A RACE OF TIME BETWEEN THE
FRONT AND HEATING...A NARROW WINDOW OF 2-4 HOURS AT BEST...ENDING
BY 18Z IN THE FAR EASTERN AREAS. THREAT FOR SEVERE CONTINUES TO
APPEAR VERY LIMITED AT THIS POINT.
WITH RESPECT TO QPF...DISCUSSION IS IN HYDRO SECTION BELOW.
TEMPERATURES TODAY WILL BE QUITE TRICKY. MODELS INDICATE A NON-
DIURNAL TREND...BUT DOWNSLOPE WEST WINDS AND NEAR FULL INSOLATION
BY AFTERNOON SHOULD COUNTER MID/LOW-LEVEL CAA. UPSLOPE CLOUDS
SHOULD BE LIMITED IN THE MOUNTAINS AND THE AIR MASS BEHIND THE
COLD FRONT IS LARGELY OF PACIFIC ORIGIN. EXPECT TEMPERATURES TO
TREND DOWNWARD DURING THE DAY...BUT NOT SHARPLY AND PIEDMONT AREAS
WILL LIKELY END UP BEING WARMER THAN THU WHEN IN A WEDGE.
&&
.SHORT TERM /SATURDAY THROUGH MONDAY NIGHT/...
AS OF 330 AM EST FRIDAY...
THE UPPER LEVEL PATTERN WILL GRADUALLY TRANSITION FROM GENERAL
SOUTHWESTERLY FLOW ON SATURDAY...TO MORE OF A WEST TO EAST FLOW BY
MONDAY NIGHT. IN A NUTSHELL...THIS PATTERN WILL KEEP THE COLDER AIR
WELL NORTH OF OUR AREA.
HIGH PRESSURE WILL PASS ACROSS THE SOUTHERN HALF OF THE REGION ON
SATURDAY...RESULTING IN LIGHT SOUTHWESTERLY WINDS FOR OUR AREA AS
THE HIGH SHIFTS TOWARD THE COAST. ABUNDANT SUNSHINE WILL HELP MAKE
FOR ANOTHER MILD DAY TO MELT RESIDUAL SNOW COVER...WITH HIGHS
RANGING FROM THE MID 50S ACROSS THE MOUNTAINS...TO THE LOW/MID 60S
EAST OF THE BLUE RIDGE. INCREASING CLOUD COVER LATE IN THE EVENING
WILL HELP LIMIT OVERNIGHT COOLING...WITH THE SOUTHWESTERLY WINDS
HELPING TO KEEP THE RIDGE TOPS WARMER THAN THE MOUNTAIN VALLEYS AND
THE PIEDMONT.
SUNDAY WILL BE A NEAR REPEAT OF SATURDAY...BUT WITH MORE CLOUD
COVER...AS WARMER AIR POOLS AHEAD OF OUR NEXT COLD FRONT. EXPECT
UPPER 50S WEST TO THE UPPER 60S EAST FOR HIGHS. THE COLD FRONT...A
CLIPPER APPROACHING FROM THE NORTHWEST...WILL ENTER OUR AREA AROUND
SUNSET...AND EXIT TO THE EAST AFTER MIDNIGHT MONDAY MORNING. GUSTY
NORTHWEST WINDS BEHIND THE FRONT WILL SUPPORT UPSLOPE SNOW SHOWERS
THROUGH THE NIGHT...MAINLY AFFECTING OUR WEST FACING RIDGES...TO THE
GREATEST EXTENT IN SOUTHEAST WEST VIRGINIA WHERE AN INCH OR TWO OF
SNOW IS EXPECTED. SLOPES ACROSS THE MOUNTAIN EMPIRE INTO NORTHERN
NORTH CAROLINA CAN EXPECT LESS THAN AN INCH.
SNOW SHOWERS WILL TAPER OFF AND WIND SPEEDS WILL DIMINISH LATE
MONDAY MORNING AS CANADIAN HIGH PRESSURE BEGINS TO SETTLE ACROSS THE
AREA. DESPITE THE DECREASING CLOUD COVER...THE COOLER AIRMASS WILL
LIMIT AFTERNOON HIGHS MAINLY TO THE 40S WEST...AND THE LOW/MID 50S
EAST.
&&
.LONG TERM /TUESDAY THROUGH THURSDAY/...
AS OF 230 PM EST THURSDAY...
DURING THIS PORTION OF THE FORECAST...THE OVERALL SYNOPTIC PATTERN
ACROSS THE U.S. WILL REFLECT STRONG RIDGING ALONG AND JUST OFF THE
COAST OF CALIFORNIA...AND AN AMPLIFYING TROUGH OVER MOST OF THE
CENTRAL AND EASTERN PART OF THE COUNTRY. THIS ORIENTATION WILL PLACE
OUR PART OF THE COUNTRY IN A PROLONGED NORTHWEST FLOW PATTERN WITH
SHORTWAVE RIPPLES WITHIN THE GREATER TROUGH PATTERN MOVING NEAR OR
OVER THE REGION.
EACH OF THESE RIPPLES WILL HAVE THE POTENTIAL FOR BRINGING SOME
LIGHT PRECIPITATION TO MAINLY WESTERN AND NORTHERN PARTS OF THE
AREA. WITH THE GULF OF MEXICO CUT OFF FROM MOISTURE FLOW...EACH
SHORTWAVE TROUGH WILL HAVE TO BRING ITS OWN MOISTURE WITH IT TO
GENERATE ANY PRECIPITATION. ANY MOISTURE ADVECTED EAST OF THE CREST
OF THE BLUE RIDGE WILL MOSTLY BE SUPPRESSED BY SUBSIDENCE WITH IN
THE NORTHWEST DOWNSLOPE FLOW.
ONE OF THESE SHORTWAVES IS PROGGED TO PROGRESS NEAR THE AREA MONDAY
NIGHT INTO TUESDAY MORNING. A SECOND IS EXPECTED TUESDAY NIGHT.
WHILE WE EXPECT A GENERAL TREND TOWARD COLDER TEMPERATURES DURING
THIS TIME PERIOD...GUIDANCE IS NOT AS AGGRESSIVE WITH THE PUSH SOUTH
OF THE VERY COLD AIR AS COMPARED TO GUIDANCE FROM THIS TIME
YESTERDAY. THE EXTENT OF THE COOL DOWN THROUGH FRIDAY WILL BE
LESSENED COMPARED TO THE PRIOR FORECAST.
&&
.AVIATION /13Z FRIDAY THROUGH TUESDAY/...
AS OF 730 AM EST FRIDAY...
LINE OF CONVECTION MOVING THROUGH THE CWA AS ADVERTISED...AND AT
12Z ROUGHLY EXTENDS FROM LWB...TO PSK...TO TNB. NORTHERN END
DIMINISHED OVERNIGHT...SOUTHERN END GROWING IN AERIAL COVERAGE AND
BECOMING LESS OF A LINE/QLCS FEATURE AND HAS ALSO BEEN GROWING IN
INTENSITY. JUST NOTED SOME LIGHTNING FOR THE FIRST TIME IN SEVERAL
HOURS ACROSS OUR NW NC COUNTIES. MAIN CONCERN CONTINUES TO BE
STRONG WIND GUSTS ALONG THE LEADING EDGE OF THIS CONVECTIVE
ACTIVITY...WITH MOST STATIONS SEEING 20-30KT GUSTS ALONG THE
LEADING EDGE. TIMING SHOULD PUT THIS LINE EAST OF BCB/ROA BY
16Z...AND EAST OF DAN/LYH BY 18Z. DURING AND FOR A COUPLE OF HOURS
AFTER PASSAGE OF LINE...EXPECT MOSTLY MVFR CIGS/VSBYS AND WINDS
AVERAGING 27015G25KTS. HAVE NOT INCLUDED TSRA AT ANY OF THE TAF
SITES...BUT DAN WILL NEED TO BE MONITORED FOR POSSIBLE CONVECTION
APPROACHING FROM THE SW TOWARD MID-LATE MORNING. SKIES WILL CLEAR
QUICKLY WITHIN A FEW HOURS OF THE LINE PASSAGE AND ALL SITES
SHOULD BE VFR BY 20Z. A FEW CLOUDS MAY LINGER LWB- BLF...BUT
UPSLOPE IS NOT VERY IMPRESSIVE BEHIND THIS SYSTEM WITH WSW-SW SFC
WINDS. THE REMAINDER OF THE TAF VALID PERIOD SHOULD JUST SEE GUSTY
WEST WINDS THROUGH 00Z...IN SOME CASES DURING THE AFTERNOON
GUSTING TO 30KTS...THEN DIMINISHING AFTER 00Z...WITH VFR
CIGS/VSBYS.
MEDIUM CONFIDENCE IN CIGS/VSBYS THROUGH 18Z...THEN HIGH
CONFIDENCE IN VFR CIGS/VSBYS.
HIGH CONFIDENCE IN WIND SPD/DIR THROUGH THE TAF VALID PERIOD.
EXTENDED AVIATION DISCUSSION...
MAINLY VFR CONDITIONS SHOULD PERSIST THROUGH THE WEEKEND. THERE
IS A SLIGHT CHANCE FOR -SHRA/-SNSH SUNDAY NIGHT INTO MONDAY
MORNING...MAINLY IN TYPICAL UPSLOPE AREAS OF EASTERN WV...AND
AGAIN TOWARD MID-WEEK. GENERALLY THE PERIOD SHOULD SEE MOSTLY
VFR...WITH MVFR AT WORST IN UPSLOPE AREAS...BUT INCREASINGLY
COLDER INTO NEXT WEEK. THERE IS DEFINITELY SOME THREAT FOR WINTER
PCPN AREA WIDE TOWARD THE LATER HALF OF NEXT WEEK...BUT MANY
UNCERTAINTIES REMAIN REGARDING THIS POTENTIAL.
&&
.HYDROLOGY...
AS OF 415 AM EST FRIDAY...
QPF STILL EXPECTED TO BE MOSTLY LESS THAN 1/2 INCH...WITH THE
GREATEST AMOUNTS IN THE WESTERN AREAS. THIS IS OF COURSE WHERE THE
MOST SNOW COVER REMAINS AS WELL. BUT GIVEN THAT OVERALL SNOW COVER
IS PRETTY MUCH DOWN TO 4-5 INCHES OR LESS IN OUR WESTERN COUNTIES
AND THE MAJORITY HAS ALREADY MELTED AND RUNOFF INTO AREA CREEKS
AND STREAMS...UNLESS QPF EXCEEDS 1/2 INCH...WE SHOULD BE OK
WITHOUT AN FFA...BUT LOCALIZED FLWS FOR SMALL STREAM/CREEK
FLOODING CANNOT BE RULED OUT...ESPECIALLY IN OUR SE WV COUNTIES.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.
&&
SYNOPSIS...RAB
NEAR TERM...RAB
SHORT TERM...NF
LONG TERM...DS
AVIATION...NF/RAB
HYDROLOGY...RAB
Hazardous weather outlook, Feb 21, 4:53 AM EST, 3 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
453 AM EST FRI FEB 21 2014
NCZ006-VAZ044-058-059-221000-
CASWELL-PITTSYLVANIA-HALIFAX-CHARLOTTE-
453 AM EST FRI FEB 21 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA
AND SOUTH CENTRAL VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
THERE IS A SMALL THREAT FOR THUNDERSTORMS WITH STRONG WIND GUSTS
FROM MID-MORNING THROUGH EARLY AFTERNOON.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
RECENT SNOW MELT COMBINED WITH RAINFALL OF 1/4 TO 1/2 INCH TODAY
WILL CONTINUE TO RESULT IN NEAR BANKFUL STAGES ON SMALL CREEKS AND
STREAMS...ESPECIALLY ALONG THE LOWER END OF THE DAN AND ROANOKE
RIVER BASINS THROUGH THE WEEKEND. SIGNIFICANT RIVER FLOODING IS
NOT ANTICIPATED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NCZ002>005-019-020-VAZ011>014-016>018-022>024-032>035-043-045>047-
221000-
ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-WILKES-YADKIN-GILES-WYTHE-
PULASKI-MONTGOMERY-CARROLL-FLOYD-CRAIG-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-CAMPBELL-APPOMATTOX-
BUCKINGHAM-
453 AM EST FRI FEB 21 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
SHOWERS WITH GUSTY WINDS WILL BE POSSIBLE FROM WEST TO EAST
THROUGH MID-MORNING. SEVERE WEATHER IS NOT ANTICIPATED AT THIS
TIME.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW THROUGH THE
PERIOD AT THIS TIME. RECENT SNOW MELT COMBINED WITH RAINFALL OF
1/4 TO 1/2 INCH TODAY WILL CONTINUE TO RESULT IN NEAR BANKFUL
STAGES ON MANY CREEKS AND STREAMS THROUGH THE REGION. SIGNIFICANT
RIVER FLOODING IS NOT ANTICIPATED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NCZ001-018-VAZ007-009-010-015-019-020-WVZ042>045-221000-
ASHE-WATAUGA-TAZEWELL-SMYTH-BLAND-GRAYSON-ALLEGHANY VA-BATH-MERCER-
SUMMERS-MONROE-GREENBRIER-
453 AM EST FRI FEB 21 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST
WEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
SHOWERS WITH STRONG GUSTY WINDS ARE EXPECTED TO MOVE THROUGH THE
REGION FROM WEST TO EAST THROUGH MID-MORNING. IN ADDITION...BRIEF
HEAVY RAINFALL COMBINED WITH RESIDUAL MELTING SNOW COVER ACROSS
THE ALLEGHANYS ESPECIALLY MAY RESULT IN RISES ON AREA CREEKS AND
STREAMS THROUGH THE DAY. A FEW LOCATIONS COULD REACH BANKFUL OR
EVEN MINOR FLOOD IN AREAS OF HEAVIER RAINFALL.
HOWEVER...SIGNIFICANT RIVER FLOODING IS NOT ANTICIPATED.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
AREA CREEKS...STREAMS...AND RIVERS WILL LIKELY REMAIN AT ABOVE
NORMAL LEVELS THROUGH THE WEEKEND. AS A RESULT OF RECENT SNOW
MELT AND RAINFALL UP TO 1/2 INCH FRIDAY.
COLDER AIR WILL RETURN TO THE REGION LATE IN THE WEEKEND...WITH
PROGRESSIVELY COLDER TEMPERATURES NEXT WEEK. UPSLOPE SNOW SHOWERS
WILL RETURN ONCE AGAIN SUNDAY INTO MONDAY...AND PERHAPS AGAIN
WEDNESDAY. MINOR ACCUMULATIONS OF SNOW ALONG WEST FACING SLOPES OF
THE ALLEGHANYS AND BLUE RIDGE CAN BE EXPECTED WITHIN THESE
PERIODS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
RAB
In the hours before
Special weather statement, Feb 21, 4:06 AM EST, 4 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
406 AM EST FRI FEB 21 2014
VAZ007-009-211000-
SMYTH VA-TAZEWELL VA-
406 AM EST FRI FEB 21 2014
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SPECIAL WEATHER STATEMENT FOR...
SMYTH COUNTY IN SOUTHWEST VIRGINIA...
TAZEWELL COUNTY IN SOUTHWEST VIRGINIA...
* UNTIL 500 AM EST
* AT 405 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A LINE OF HEAVY RAIN SHOWERS WITH ISOLATED EMBEDDED
THUNDERSTORMS EXTENDING ALONG A LINE FROM NEAR LEBANON TO NEAR
ABINGDON...MOVING TO THE NORTHEAST AT 45 MPH.
* WIND GUSTS UP TO 45 MPH ARE EXPECTED WITH THESE STORMS. BRIEF
HEAVY RAIN CAN ALSO BE EXPECTED WHICH WILL CAUSE PONDING OF WATER
ON ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND CULVERTS.
* LOCATIONS IMPACTED INCLUDE...
MARION...
BLUEFIELD...
BURKES GARDEN...
TAZEWELL...
AND RICHLANDS.
LAT...LON 3720 8176 3724 8174 3720 8168 3721 8155
3726 8150 3727 8142 3734 8136 3724 8123
3721 8129 3717 8127 3715 8133 3710 8127
3703 8146 3688 8132 3675 8142 3666 8163
3680 8170 3693 8183 3696 8178 3715 8190
TIME...MOT...LOC 0900Z 241DEG 38KT 3695 8202 3673 8205 3671 8207 3647
8220
RABSpecial weather statement, Feb 21, 6:17 AM EST, 2 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
617 AM EST FRI FEB 21 2014
VAZ019-020-WVZ044-045-211215-
BATH VA-ALLEGHANY VA-GREENBRIER WV-MONROE WV-
617 AM EST FRI FEB 21 2014
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SPECIAL WEATHER STATEMENT FOR...
WESTERN BATH COUNTY IN WEST CENTRAL VIRGINIA...
ALLEGHANY COUNTY IN WEST CENTRAL VIRGINIA...
GREENBRIER COUNTY IN SOUTHEAST WEST VIRGINIA...
CENTRAL MONROE COUNTY IN SOUTHEAST WEST VIRGINIA...
* UNTIL 715 AM EST
* AT 617 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
INTENSE SHOWERS ALONG A LINE EXTENDING FROM NEAR DUO TO NEAR
PICKAWAY TO NEAR PETERSTOWN...MOVING TO THE NORTHEAST AT 40 MPH.
* WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE SHOWERS.
* LOCATIONS IMPACTED INCLUDE...
JORDAN MINES...
COVINGTON CITY...
WARM SPRINGS...
HOT SPRINGS...
AND LEWISBURG.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THESE STORMS WILL LIKELY INTENSIFY...SO MONITOR LOCAL RADIO AND
TELEVISION FOR ADDITIONAL INFORMATION...AND POSSIBLE WARNINGS...FROM
THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 3822 7966 3810 7966 3767 8001 3761 8016
3762 8022 3755 8033 3741 8072 3741 8073
3765 8057 3815 8060 3818 8057 3827 8044
3823 8036 3811 8036 3805 8027 3804 8016
3806 7997 3811 7993 3818 7992 3827 7980
TIME...MOT...LOC 1112Z 238DEG 39KT 3813 8058 3767 8056 3737 8075
RSSpecial weather statement, Feb 21, 6:42 AM EST, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
642 AM EST FRI FEB 21 2014
NCZ001-002-018-VAZ007-009>018-022-023-033-WVZ042-211400-
ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-
PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ROANOKE-BOTETOURT-
FRANKLIN-MERCER-
INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...BOONE...
TAZEWELL...MARION...BLAND...PEARISBURG...WYTHEVILLE...RADFORD...
PULASKI...BLACKSBURG...INDEPENDENCE...WHITETOP...TROUTDALE...
VOLNEY...GALAX...FLOYD...NEW CASTLE...ROANOKE...SALEM...
FINCASTLE...ROCKY MOUNT...BLUEFIELD...FLAT TOP
642 AM EST FRI FEB 21 2014
...MODERATE TO HEAVY RAIN FOR MORNING COMMUTE...
AN AREA ON MODERATE TO HEAVY SHOWERS OVER THE NORTH CAROLINA
HIGHLANDS AND MOUNTAIN EMPIRE OF SOUTHWEST VIRGINIA...WILL MOVE TO
THE NORTHEAST AND OVER THE NEW RIVER AND ROANOKE VALLEYS THIS
MORNING. BRIEF HEAVY DOWNPOURS CAN BE EXPECTED DURING THIS
MORNINGS COMMUTE WHICH WILL CAUSE PONDING OF WATER ON ROADWAYS
AND QUICKLY FILL ROADSIDE DITCHES AND CULVERTS. ALSO IN THESE
HEAVIER SHOWERS...VISIBILITIES COULD BE REDUCE TO NEAR ZERO.
ACCOMPANYING THE STRONGER STORMS WILL BE WIND GUSTS UP TO 40 MPH.
RCS
Special weather statement, Feb 21, 7:13 AM EST, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
713 AM EST FRI FEB 21 2014
NCZ003-004-019-020-VAZ032-043-211430-
SURRY-STOKES-WILKES-YADKIN-PATRICK-HENRY-
INCLUDING THE CITIES OF...DOBSON...DANBURY...WILKESBORO...
YADKINVILLE...STUART...MARTINSVILLE
713 AM EST FRI FEB 21 2014
...MODERATE TO HEAVY RAIN FOR MORNING COMMUTE...
AN AREA OF MODERATE TO HEAVY SHOWERS OVER THE NORTH CAROLINA
HIGHLANDS...WILL MOVE TO THE NORTHEAST AND OVER THE FOOTHILLS OF
NORTHWEST NORTH CAROLINA AND SOUTHWEST VIRGINIA THIS MORNING.
BRIEF HEAVY DOWNPOURS CAN BE EXPECTED WHICH WILL CAUSE PONDING OF
WATER ON ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND CULVERTS.
ALSO...IN THE HEAVIER SHOWERS...VISIBILITIES COULD BE REDUCE TO
NEAR ZERO. ACCOMPANYING THE STRONGER STORMS WILL BE WIND GUSTS UP
TO 40 MPH.
RCS
Special weather statement, Feb 21, 7:24 AM EST, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
724 AM EST FRI FEB 21 2014
VAZ019-020-024-WVZ043>045-211500-
ALLEGHANY VA-BATH-ROCKBRIDGE-SUMMERS-MONROE-GREENBRIER-
INCLUDING THE CITIES OF...CLIFTON FORGE...COVINGTON...
HOT SPRINGS...LEXINGTON...BUENA VISTA...HINTON...HIX...UNION...
LEWISBURG...QUINWOOD...DUO...RAINELLE
724 AM EST FRI FEB 21 2014
...MODERATE TO HEAVY RAIN FOR MORNING COMMUTE...
AN AREA OF MODERATE TO HEAVY SHOWERS OVER BLUEFIELD AND NEW RIVER
VALLEY OF SOUTHWEST VIRGINIA...WILL MOVE TO THE NORTHEAST AND OVER
THE GREENBRIER VALLEY AND ALLEGHANY HIGHLANDS THIS MORNING. BRIEF
HEAVY DOWNPOURS CAN BE EXPECTED WHICH WILL CAUSE PONDING OF WATER
ON ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND CULVERTS.
ALSO...IN THE HEAVIER SHOWERS...VISIBILITIES COULD BE REDUCE TO
NEAR ZERO. ACCOMPANYING THE STRONGER STORMS WILL BE WIND GUSTS UP
TO 40 MPH.
RCS
Thunderstorm Wind, Henry
- When
- February 21, 8:35 AM EST
- Where
- Henry County, Spencer
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Public
- Coordinates
- 36.620, -80.020
Thunderstorm winds blew trees down and did damage to a barn. Damage values are estimated.
Thunderstorm Wind, Henry
- When
- February 21, 8:50 AM EST to 9:10 AM EST
- Where
- Henry County, 0.55 mi W of Collinsville
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $50,000
- Reported by
- 911 Call Center
- Coordinates
- 36.720, -79.910
Thunderstorm winds blew trees and wires down across Henry County.
Thunderstorm Wind, Pittsylvania
- When
- February 21, 9:12 AM EST
- Where
- Pittsylvania County, Callands
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $25,000
- Reported by
- State Official
- Coordinates
- 36.820, -79.580
Thunderstorm winds blew trees and wires down in Callands. Damage values are estimated.
Thunderstorm Wind, Halifax
- When
- February 21, 10:18 AM EST
- Where
- Halifax County, South Boston
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- State Official
- Coordinates
- 36.700, -78.900
Thunderstorm winds blew a couple of trees down between South Boston and Scottsburg. Damage values are estimated.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Washington, February 21, 20142 deaths · 2 injured · $20,000 · 1 event
- Tornadoes and Hail in Georgia, February 21, 20141 injured · $1.1 million · EF2 · 13 events
- Dense Fog in New Jersey, February 21, 20141 death · 3 injured · 21 events
- Tornado and Hail in Virginia, February 21, 2014$183,000 · EF0 · 43 events
- Damaging Winds in West Virginia, February 21, 2014$429,000 · 62 kt wind · 18 events
- Tornado and Damaging Winds in North Carolina, February 21, 2014$39,000 · EF1 · 36 events
- Tornado and Damaging Winds in Georgia, February 21, 2014$268,000 · EF0 · 18 events
- Flooding in New York, February 21, 2014$150,000 · 2 events
- Flash Flood in Ohio, February 21, 2014$100,000 · 1 event
- Flooding in Pennsylvania, February 21 to 22, 2014$82,000 · 4 events
- Damaging Winds in North Carolina, February 21, 2014$33,000 · 54 kt wind · 10 events
- Damaging Wind in Alabama, February 21, 2014$50,000 · 55 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 501372, 501373, 501374, 501375.